Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 294, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 17, 2025, 11:37 PM CDT for Aurora County, Davison County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2025, 11:37 PM CDT (04:37 UTC)
- Expired
- Aug 18, 2025, 12:15 AM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Davison County, SD
The radar
The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 10:41 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.6 hours before the alert went out and 340 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1891 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1895 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:13 PM CDT, 5 hours 24 minutes earlier. Its key messages:
- Isolated to scattered showers and storms continue through mid this afternoon. Severe weather is not expected with this activity, but may see locally heavy rainfall and small hail.
- Next chances for organized convection come by this evening into tonight with isolated strong to severe storms with damaging wind gusts to 65 mph, large hail to quarter size, and heavy rainfall.
- Area of greatest concern for heavy rainfall is across southwestern Minnesota - a Flood Watch has been issued for portions of the area this evening into Monday morning.
- Much quieter conditions likely return for much of the week bringing in lower dew points, near-normal temperatures, and limited precipitation chances.
Area forecast discussion, Aug 17, 6:13 PM CDT, 5 hours 24 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 613 PM CDT Sun Aug 17 2025 .KEY MESSAGES... - Isolated to scattered showers and storms continue through mid this afternoon. Severe weather is not expected with this activity, but may see locally heavy rainfall and small hail. - Next chances for organized convection come by this evening into tonight with isolated strong to severe storms with damaging wind gusts to 65 mph, large hail to quarter size, and heavy rainfall. - Area of greatest concern for heavy rainfall is across southwestern Minnesota - a Flood Watch has been issued for portions of the area this evening into Monday morning. - Much quieter conditions likely return for much of the week bringing in lower dew points, near-normal temperatures, and limited precipitation chances. && .DISCUSSION... Issued at 249 PM CDT Sun Aug 17 2025 NOW THROUGH TONIGHT: Showers and thunderstorms have been more persistent today than expected, with CAMs handling the activity poorly. Complexes of storms have continued to feed into the area, with one now across US Hwy 14 (closer to the stationary/quasi warm front) and another moving north out of NE. Expect this to continue to move through the area this afternoon and into early this evening. Severe weather risk is low through mid evening as the area from NE moves into a worked over environment, although could see some heavy rain and small hail with storms. Uncertainty for this evening/tonight given today's continued convection as the low pressure over west central SD moves east, with the warm front lifting north of US Hwy 14. Low pressure should move north as well. Clouds have limited warming over our forecast area, although areas to the southwest have warmed into the 90s in northern NE. Think that we'll be waiting for development ahead of the low pressure near/west of the James River near a boundary sometime later this evening after 7 PM supported by an increasing LLJ and ahead of the next wave moving out of NE. Storms move east through the overnight. Isolated to scattered severe storms are possible, with the greatest risk 7 PM to 4 AM. Damaging wind gusts to 65 mph will be the main threat with ample instability and DCAPE. Shear is not incredibly supportive of large hail (less than 30 knots), but any more discrete cell could produce quarter sized hail. With numerous boundaries in place, tornado threat remains low but not zero. Concern for tonight will be any convection that develops over southwestern MN, where some areas picked up 4-6+ inches of rain last night and early this morning. Thunderstorms areawide could produce locally heavy rainfall, but any areas which saw heavy rain overnight into early this morning will be at higher risk for flash flooding. PWATs remain high - generally between 1.5-2+ inches through the overnight hours. Given the very low FFG (less than 0.5 inch) for portions of Lincoln, Lyon, Murray, and Cottonwood counties, have issued a Flash Flood Watch 7 PM tonight to 7 AM Monday. Storms may continue through daybreak Monday as the front tracks through the area. MONDAY: Messy forecast for Monday as well, as we'll wait and see where boundaries end up from today/tonight's show. Think that the main warm front will end up near/south of US Hwy 20 (possibly meandering back toward I-90), which should limit daytime heating and convective potential somewhat during the afternoon especially with the better forcing from 700:500mb wave across NE and far southern SD. Further west and later in the day, may see storms fire across western SD with another boundary, LLJ, and mid level wave during the late evening and early overnight hours. Wave may dive to the southeast into NE fairly quickly. Again, will have to wait and see how the next 18-24 hours play out, but can't rule out a stronger storm with instability around 1500 J/kg and shear around 30-40 knots. Mid level lapse rates around 7 deg C/km would also support large hail. Locally heavy rainfall again is possible again with PWATs around 1.5 inches, although this threat is also highly dependent on where the warm front sets up. TUESDAY ONWARD: High pressure begins to build aloft across the Rockies, with mid week surface high pressure overhead. By Friday, closed low pressure swings through southern Saskatchewan and Manitoba into the Upper Midwest by next weekend. Temperatures are expected to return near seasonal averages, although may see some warming mid week with the ridge axis sliding overhead. Most of the period should be dry, although expect at least some lower end rain chances later in the week into the weekend with the trough sliding through. Cooler high pressure returns by early next week. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 608 PM CDT Sun Aug 17 2025 Showers and thunderstorms will move through southwest MN and northwest IA this evening. A few strong storms will be possible. MVFR ceilings are also possible, with the better chances in southwest MN. Later tonight, especially from about 3z to 12z, additional showers and thunderstorms will be possible across south central and southeast SD initially, then into southwest MN and northwest IA during the latter part of this time. These will again be strong to possibly severe. Late tonight into Monday morning some MVFR to IFR ceilings will be possible along highway 14. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...Flood Watch through Monday morning for MNZ071-072-080-081. IA...None. NE...None. && DISCUSSION...SG AVIATION...08
Hazardous weather outlook, Aug 17, 5:14 PM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 514 PM CDT Sun Aug 17 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-182215- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 514 PM CDT Sun Aug 17 2025 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms will bring the threat for severe weather and heavy rain through the night. The main threats will be hail to the size of half dollars and wind gusts to 65 mph. The best chances will be from 8 pm to 4 am. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few storms are again possible Monday evening. Details remain uncertain but storms may be capable of producing large hail and damaging wind gusts. Please continue to monitor for forecast and thunderstorm risk changes. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible tonight.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 10:19 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 41 min |
| Aug 18, 12:11 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 49 min |
| Aug 18, 4:13 AM CDT | River Flood Warning | FSD | Brookings | 11 days |
| Aug 18, 3:36 AM CDT | Flash Flood Warning | FSD | Lyon, Osceola, Sioux | 2 hr |
| Aug 17, 7:09 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 51 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.